MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122542
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 06/30/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a bhr surgery was performed on (b)(6) 2008, a revision surgery had to be conducted on (b)(6) 2021 due to metal on metal pain.A modular sleeve +8mm 12/14, a hemi head 42mm, and a acetlr cup hap 48mm w/ imptr were explanted.Patient outcome remains unknown.
 
Additional Manufacturer Narrative
A hemi head (details visually confirmed 74122542, 08ew17100 sn (b)(6)), acetabular cup (details visually confirmed 74120148, 086655 sn (b)(6)) and modular sleeve (details visually confirmed 74222400, 07lw14976) which were used in treatment were received for investigation following hip surgery.As of today, additional information has been requested for this complaint but has not become available.A review of the historical complaints data for the acetabular cup, hemi head and modular sleeve was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints were identified to involve this batch.However, as the device is no longer sold, no action is to be taken.No other similar complaints have been identified for the part number and the reported failure mode.The production records were reviewed for the devices involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.The =46mm bhr resurfacing system, hemi heads, sleeves have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.Visual inspection was carried out on the returned devices.A wear patch, discoloration and scratch grooves were observed on the bearing surface of the head.Fine scratches were observed on the bearing surface of the acetabular cup.Discoloration was observed on the hemi head taper.Surface texture change and discoloration were observed on the internal taper of the sleeve.No visible discoloration on the external taper of the sleeve.Wear analysis was performed to review linear wear on the bearing surface of the hemi head and acetabular cup.The wear images identified two wearing patches, one on the bearing surface of the head and one at the edge of the cup.Maximum linear wear for the head was 244.7m.On the cup maximum linear wear was 118.9m, for a combined head & cup maximum wear of 363.6m.Taper analysis was performed to review linear wear measurement results of the internal sleeve taper.The maximum depth of material loss measured from the eight vertical straightness profiles varied from 14.10 to 27.24m.The profile presents the deepest material loss of 27.24m (which is localized at the distal end of contact).Based on historic wear data, after 12.6 years in vivo, the measured combined linear wear is higher than the expected wear for a non-edge loaded smith and nephew large diameter metal-on-metal device.* the position of wear on the acetabular cup shows that edge loading has occurred.Material loss was measured on the internal taper of the sleeve.Smith and nephew has not received adequate materials to fully evaluate the complaint.However, it should be noted, the retrieval analysis report noted linear wear is higher than the expected wear, the acetabular cup shows that edge loading has occurred, and material loss was measured on the internal taper of the sleeve.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Internal reference number: (b)(4).

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12143288
Report Number3005975929-2021-00351
Device Sequence Number11804738
Product Code KWL
UDI-Device Identifier00885556070710
UDI-Public885556070710
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122542
Device Lot Number08FW17100
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2021
Supplement Date Received by Manufacturer04/01/2022
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date04/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale
Patient Weight122 KG